700 Journals and 15,000,000 Readers Each Journal is getting 25,000+ ReadersThis Readership is 10 times more when compared to other Subscription Journals (Source: Google Analytics)
Case Report Open Access
On average, every 40 seconds, someone in the United States has a stroke. Women have a higher lifetime risk of stroke, with 1 in 5 chances during age 55-75; but they have a lower age-adjusted incidence below this age range. Migraines and hormone-releasing contraception are two relevant risk factors that contribute to the development of a stroke in women. We present a case of a 37-year-old Hispanic woman with an implantable hormonal device (Implanon®) that developed a posterior inferior cerebellar artery infarct (PICA), and during evaluation a history of intermittent migraines was noted, which was not previously diagnosed or treated by a medical provider. Clinically, the patient presented with acute vertigo, severe headache and associated neck pain, nausea, vomiting and gait instability. Brain Magnetic Resonance Imaging (MRI) revealed an acute infarct involving the right PICA territory and neck MR angiography demonstrated absent visualization of the posterior inferior cerebellar arteries bilaterally. Historically hormonal contraception has been linked to increase risk of thromboembolic events, in particular when it was associated with high doses of estrogen. The newer hormonal contraception, which now has lower estradiol levels still, has a trend to increase risk of thromboembolic events, although the results from various studies are not that clear. This rationale makes it seem plausible that the answer relies on progestin’s hemostasis effect. The combination of migraines and hormone-releasing contraception in woman <45 years of age, are not well described. We conclude that, although the hormonal implantable device and migraines individually increases the risk for cardiovascular events, their combined risk may be additive and should be considered in the appropriate clinical setting.
Stroke, PICA, Implantable hormonal device, Neuromuscular Disorders, Neuropathy, Neurosurgical Emergencies